Ohio, 2003Flash Flood and Flood in Ohio, August 4, 2003
August 4, 2003 · NWS CLE · 15 events in 9 counties and zones
7 hail, 5 thunderstorm wind, 1 funnel cloud, 1 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $841,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 2:25 AM EST, 10 hours 15 minutes earlier.
Area forecast discussion, Aug 4, 2:25 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 AM EDT MON AUG 4 2003
SCT SHWRS TSTMS ERYR DCRSG BUT FEW STILL ACRS MNLY CNTRL AREAS. WL
GO WITH SCT WORDING ACRS ENTR CWA TDA AND TNGT...SPCLY AFTN AND ERY
TNGT. UPR LOW MNDRG SLOWLY E THRU PD WITH UPR TROF OVR CNTRL PTN CWA
TUE AFTN. THOUGH SHWRS/TSTMS SHUD BE MORE WDSPRD ERN AREAS TUE SO
WENT LKLY POPS IN E KPG SCT POPS W. NO SIG CHGS IN PREV TEMP FCST IN
SHORT TERM.
.CLE...
OH...NONE.
PA...NONE.
WCR
Hazardous weather outlook, Aug 4, 4:04 AM EST, 8 hours 36 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
504 AM EDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL OCCUR TODAY...AND THERE IS A SLIGHT
RISK THAT SOME OF THE THUNDERSTORMS COULD BE SEVERE MAINLY DURING
THE AFTERNOON AND EVENING HOURS. BRIEF HEAVY DOWNPOURS MAY ALSO
OCCUR AND COULD CAUSE SOME LOCALIZED STREET AND LOWLAND FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
Event by event
7 hail, 5 thunderstorm wind, 1 funnel cloud, 1 flood, 1 flash flood. Local standard time, as filed.
Funnel Cloud, Wood
- When
- August 4, 12:40 PM EST
- Where
- Wood County, Custar
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.150, -80.567
A funnel cloud was observed west of Custar near the Henry County line. The funnel came within 20 feet of touching the ground. No damage occurred.
Hail, Trumbull
- When
- August 4, 2:33 PM EST
- Where
- Trumbull County, Hubbard
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.217, -83.317
Golf ball size hail was observed.
Flood, Stark
- When
- August 4, 3:00 PM EST to 4:30 PM EST
- Where
- Stark forecast zone
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -83.650
Thunderstorms dumped locally heavy rains on portions of Stark County. Several roads were flooded near Magnolia. Minor basement flooding also occurred.
Hail, Wood
- When
- August 4, 3:35 PM EST
- Where
- Wood County, Portage
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.967, -81.333
Penny to nickel size hail was observed.
Thunderstorm Wind, Lake
- When
- August 4, 4:10 PM EST
- Where
- Lake County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.017, -81.350
Thunderstorm winds downed a few trees.
Flash Flood, Wood
- When
- August 4, 5:05 PM EST to 7:30 PM EST
- Where
- Wood County, Countywide
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.767, -81.050
Thunderstorms dumped heavy rains on portions of Wood County. 2.38 inches of rain was measured in Bowling Green with just over 3 inches in Cygnet. Urban and lowland flooding occurred throughout the county with the east side of Bowling Green seeing the worst flooding. Extensive flooding occurred on the Bowling Green State University campus with water up to three feet deep at some locations. The Quail Hollow subdivision also experienced a lot of flooding with water over 18 inches deep outside of many homes. Many streets and roads had to be closed and several vehicles became stranded in the flood waters. Dozens of homes in the county experienced basement flooding.
Hail, Seneca
- When
- August 4, 5:24 PM EST
- Where
- Seneca County, Bascom
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -81.517
Penny size hail was observed.
Hail, Ottawa
- When
- August 4, 5:40 PM EST
- Where
- Ottawa County, Oak Harbor
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.967, -81.400
Penny size hail was observed north of Oak Harbor.
Thunderstorm Wind, Seneca
- When
- August 4, 5:50 PM EST
- Where
- Seneca County, Amsden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -83.283
Thunderstorm winds downed one large tree south of Amsden.
Thunderstorm Wind, Cuyahoga
- When
- August 4, 6:08 PM EST
- Where
- Cuyahoga County, Moreland Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Thunderstorm winds downed one tree and a large limb.
Hail, Seneca
- When
- August 4, 6:15 PM EST
- Where
- Seneca County, Bloomville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -81.450
Penny size hail was observed north of Bloomville.
Thunderstorm Wind, Summit
- When
- August 4, 6:30 PM EST
- Where
- Summit County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Thunderstorm winds downed several large tree limbs.
Thunderstorm Wind, Stark
- When
- August 4, 6:30 PM EST
- Where
- Stark County, Uniontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
Thunderstorm winds downed one tree and one large limb.
Hail, Stark
- When
- August 4, 6:30 PM EST
- Where
- Stark County, Hartville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.050, -82.983
Penny size hail was observed.
Hail, Portage
- When
- August 4, 6:40 PM EST
- Where
- Portage County, Suffield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.517, -83.150
Penny size hail was observed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in Georgia, August 4, 2003$44,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332481, 5333890, 5333194, 5333891, 5333892, 5333195, 5333199, 5333201, 5333202, 5333197, 5333200, 5333196, 5333198, 5333203, 5333204.